New Mexico, 2002

Hail in New Mexico, October 2, 2002

October 2, 2002 · NWS MAF · 4 events in 1 county or zone

Severe thunderstorms resulted in large hail across Lea County. No damage was reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Severe thunderstorms resulted in large hail across Lea County. No damage was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Oct 2, 12:04 PM MST, 6 hours 46 minutes earlier.

Area forecast discussion, Oct 2, 12:04 PM MST, 6 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
204 PM CDT WED OCT 2 2002

DEEP VIGOROUS TROUGH OVER THE SOUTHWESTERN U.S. AND HURRICANE LILI
BEARING DOWN ON SOUTHERN LA EARLY THIS AFTERNOON.

VERY MOIST AND UNSTABLE ATMOSPHERE IN OUR AREA TODAY WITH POTENTIAL
FOR CONVECTION INTO THE EVENING HOURS.  LARGE MID/UPPER TROUGH
SITUATED OVER SOUTHWESTERN U.S. CONTINUES ITS SLOW PROGRESS TO THE
EAST AS SHORTWAVES ROTATE AROUND IT AND MOVE WITHIN THE FLOW OVER
THE AREA...THE STRONGEST OF WHICH IS ROUNDING THE BASE OF THE TROUGH
AT THIS TIME.  THERE IS ALSO A HEALTHY JET STREAM EXTENDING FROM WEST
TX/EASTERN NM NORTHEAST INTO THE GREAT LAKES REGION.  BEST
INSTABILITY LOOKS TO STAY JUST NORTH OF OUR CWA WITH INITIATION OF
THUNDERSTORMS ALONG THE TX/NM BORDER JUST NORTH OF OUR CWA THIS
AFTERNOON IN THE VICINITY OF A DEVELOPING DRYLINE AND THE COLD FRONT.
THUNDERSTORMS COULD ALSO DEVELOP ALONG THE DRYLINE SOUTH INTO OUR
CWA AS WELL...BUT BEST CHANCE FOR SIGNIFICANT CONVECTION SHOULD STAY
NORTH OF THE AREA.  STORMS WILL MOVE QUICKLY NORTHEAST IN RELATIVELY
FAST SOUTHWEST FLOW.  THERE IS A POSSIBILITY FOR SEVERE WEATHER WITH
THE MAIN THREAT BEING LARGE HAIL AND HIGH WINDS.  AN ISOLATED TORNADO
MAY ALSO BE POSSIBLE (SEE SWODY1).  WILL BE MONITORING THIS
THROUGHOUT THE AFTERNOON AND EVENING.  CONVECTION MAY CONTINUE
OVERNIGHT TONIGHT AND WILL AGAIN BE A POSSIBILITY TOMORROW.  BUT
DURING THE DAY TOMORROW...OUR SURFACE WINDS SHOULD TURN MORE
SOUTHWESTERLY WHICH WOULD BRING OUR LOW-LEVEL MOISTURE DOWN AND LIMIT
OUR CHANCES FOR CONVECTION.

FRIDAY SHOULD BE A LITTLE COOLER AND DRY AS THE PACIFIC COLD FRONT
MAKES IT THROUGH THE AREA OVERNIGHT THURSDAY.  WE SHOULD BE AT OR
ABOVE NORMAL FOR TEMPERATURES SATURDAY WITH CONTINUED DRY WEATHER.
SATURDAY NIGHT INTO SUNDAY MORNING ANOTHER COLD FRONT IS FORECAST TO
PUSH THROUGH THE AREA WHICH MAY AGAIN LOWER OUR TEMPERATURES FOR
SUNDAY AND MONDAY.  THE PROGRESSION OF THIS FRONT HAS BEEN SLOWED A
LITTLE BIT...AND MAY NOT MAKE IT THROUGH THE AREA UNTIL SUNDAY
SOMETIME NOW.  WE MAY ALSO HAVE ANOTHER CHANCE AT SOME PRECIPITATION
OVERNIGHT SATURDAY AS THE SECOND FRONT APPROACHES FROM THE NORTH.
CLOUD-COVER WILL AT LEAST BE INCREASED AS THE FRONT APPROACHES AND
POSSIBLY BEHIND FOR SUNDAY.  NO SIGNIFICANT CHANGES MADE TO THE
EXTENDED BEYOND THAT.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  67/89/59/84   11-0
LSA  60/85/54/80   21-0
6R6  71/93/63/88   --00
MRF  57/85/54/78   2000
CNM  58/87/56/82   -000

.MAF...
TX...NONE.
NM...NONE.

SN
Hazardous weather outlook, Oct 2, 1:05 PM MST, 5 hours 45 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-030930-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
305 PM CDT WED OCT 2 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEAST NEW
MEXICO.

.THROUGH OVERNIGHT...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT ACROSS THE
PERMIAN BASIN...THE WESTERN LOW ROLLING PLAINS...AND FAR SOUTHEAST
NEW MEXICO...MAINLY NORTH OF A KERMIT...MIDLAND...BIG SPRING LINE.
THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING
WINDS IN EXCESS OF 60 MPH.

.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE SLIGHT
RISK AREA SHOULD MONITOR WEATHER CONDITIONS AND BE PREPARED FOR
POSSIBLE ACTIVATION LATE THIS AFTERNOON OR EVENING.

.THURSDAY THROUGH TUESDAY...

NO HAZARDOUS WEATHER IS EXPECTED THROUGH TUESDAY.

TECHNICAL DISCUSSION...
A SURFACE TROUGH OF LOW PRESSURE AND DRYLINE WILL EXTEND FROM
SOUTHEAST NEW MEXICO TO THE DAVIS MOUNTAINS LATE THIS AFTERNOON.
STRONG SURFACE HEATING ALONG AND EAST OF THE DRYLINE MAY BE
SUFFICIENT FOR ISOLATED TO WIDELY SCATTERED THUNDERSTORMS TO
DEVELOP. FAVORABLE WIND PROFILES ALONG WITH AN UNSTABLE AIRMASS MAY
BE SUFFICIENT FOR A FEW SEVERE THUNDERSTORMS LATE THIS AFTERNOON AND
EVENING ACROSS THE SLIGHT RISK AREA. THE ONLY LIMITING FACTOR TO
THUNDERSTORM DEVELOPMENT WILL BE A WEAK CAP IN PLACE ACROSS THE AREA.

CL

The radar

The Midland/Odessa radar (KMAF), 103 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Lea

When
October 2, 6:50 PM MST
Where
Lea County, 5 mi W of Jal
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.117, -103.267

Hail, Lea

When
October 2, 7:22 PM MST
Where
Lea County, Eunice
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.433, -103.150

Hail, Lea

When
October 2, 7:30 PM MST
Where
Lea County, Hobbs
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
32.700, -103.133

Hail, Lea

When
October 2, 7:53 PM MST to 7:55 PM MST
Where
Lea County, Hobbs
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
32.700, -103.133

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2002Every state in 2002This day in weather historyWarnings in New Mexico, October 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5318594, 5318592, 5318593, 5318591.